Electronic Communications in Probability

A spectral decomposition for a simple mutation model

Martin Möhle

Full-text: Open access


We consider a population of $N$ individuals. Each individual has a type belonging to some at most countable type space $K$. At each time step each individual of type $k\in K$ mutates to type $l\in K$ independently of the other individuals with probability $m_{k,l}$. It is shown that the associated empirical measure process is Markovian. For the two-type case $K=\{0,1\}$ we derive an explicit spectral decomposition for the transition matrix $P$ of the Markov chain $Y=(Y_n)_{n\ge 0}$, where $Y_n$ denotes the number of individuals of type $1$ at time $n$. The result in particular shows that $P$ has eigenvalues $(1-m_{0,1}-m_{1,0})^i$, $i\in \{0,\ldots ,N\}$. Applications to mean first passage times are provided.

Article information

Electron. Commun. Probab., Volume 24 (2019), paper no. 15, 14 pp.

Received: 11 August 2018
Accepted: 26 February 2019
First available in Project Euclid: 21 March 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 15A18: Eigenvalues, singular values, and eigenvectors
Secondary: 60J45: Probabilistic potential theory [See also 31Cxx, 31D05] 92D10: Genetics {For genetic algebras, see 17D92}

eigenvalues eigenvectors empirical measure process finite Markov chain first passage time mixing time mutation model potential theory product chain random walk on the hypercube spectral analysis

Creative Commons Attribution 4.0 International License.


Möhle, Martin. A spectral decomposition for a simple mutation model. Electron. Commun. Probab. 24 (2019), paper no. 15, 14 pp. doi:10.1214/19-ECP222. https://projecteuclid.org/euclid.ecp/1553133704

Export citation


  • [1] Berger, M. and Cerf, R.: A basic model of mutations, (2018), arXiv:1806.01212
  • [2] Burke, C. J. and Rosenblatt, M.: A Markovian function of a Markov chain. Ann. Math. Stat. 29, (1958), 1112–1122.
  • [3] Cannings, C.: The latent roots of certain Markov chains arising in genetics: a new approach, I. Haploid models. Adv. Appl. Probab. 6, (1974), 260–290.
  • [4] Cannings, C.: The latent roots of certain Markov chains arising in genetics: a new approach, II. Further haploid models. Adv. Appl. Probab. 7, (1975), 264–282.
  • [5] Ehrenfest, P. and Ehrenfest, T.: Über zwei bekannte Einwände gegen das Boltzmannsche $H$-Theorem. Phys. Z. 8, (1907), 311–314.
  • [6] Gladstien, K.: The characteristic values and vectors for a class of stochastic matrices arising in genetics. SIAM J. Appl. Math. 34, (1978), 630–642.
  • [7] Grinstead, C. M. and Snell J. L.: Introduction to Probability. Second Revised Version. American Mathematical Society, 1997.
  • [8] Kac, M.: Random walk and the theory of Brownian motion. Amer. Math. Monthly 54, (1947), 369–391.
  • [9] Levin, D. and Peres, Y.: Markov Chains and Mixing Times. American Mathematical Society, Providence, 2017.
  • [10] Nestoridi, E.: A non-local random walk on the hypercube. Adv. Appl. Probab. 49, (2017), 1288–1299.
  • [11] Norris, J. R.: Markov Chains. Cambridge Studies in Statistical and Probabilistic Mathematics, Cambridge University Press, Cambridge, 1998.
  • [12] Scoppola, B.: Exact solution for a class of random walks on the hypercube. J. Stat. Phys. 143, (2011), 413–419.